Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 244, NWS Lubbock, TX

July 15, 20214 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 15, 2021, 6:56 PM CDT for 4 counties in Texas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2021, 6:56 PM CDT (23:56 UTC)
Expired
Jul 15, 2021, 7:36 PM CDT
In force
40 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Briscoe County, TX, Floyd County, TX, Hall County, TX, Motley County, TX

The radar

The Lubbock radar (KLBB), 112 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 7:05 PM CDTTSTM WND GST 57Caprock Canyon Sp, TXWEST TEXAS MESONET
Jul 15, 7:09 PM CDTTSTM WND GST 70Caprock Canyon Sp, TXWEST TEXAS MESONET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WUUS54 KLUB 152356
SVRLUB
TXC045-153-191-345-160100-
/O.NEW.KLUB.SV.W.0244.210715T2356Z-210716T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
656 PM CDT Thu Jul 15 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northeastern Floyd County in northwestern Texas...
  Northwestern Motley County in northwestern Texas...
  Southwestern Hall County in the Panhandle of Texas...
  Southeastern Briscoe County in the Panhandle of Texas...

* Until 800 PM CDT.

* At 655 PM CDT, a severe thunderstorm was located over Quitaque, or
  6 miles southwest of Caprock Canyon State Park, and is nearly
  stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Turkey, Caprock Canyon State Park, Quitaque, Flomot and Valley
  Schools.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lubbock Texas.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3446 10079 3418 10094 3434 10123 3448 10117
TIME...MOT...LOC 2355Z 287DEG 3KT 3436 10110 

HAIL...1.00IN
WIND...60MPH
 
$$

WCI / DWK
2 follow-up statements
227 
WWUS54 KLUB 160020
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
720 PM CDT Thu Jul 15 2021

TXC045-153-191-345-160100-
/O.CON.KLUB.SV.W.0244.000000T0000Z-210716T0100Z/
Floyd TX-Motley TX-Hall TX-Briscoe TX-
720 PM CDT Thu Jul 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN FLOYD...NORTHWESTERN MOTLEY...SOUTHWESTERN HALL AND
SOUTHEASTERN BRISCOE COUNTIES...

At 719 PM CDT, a severe thunderstorm was located over Quitaque, or 6
miles south of Caprock Canyon State Park, and is nearly stationary.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...West Texas Mesonet at Caprock Canyon State Park measured 
         wind gust of 70 mph at 7:09 pm.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Turkey, Caprock Canyon State Park, Quitaque, Flomot and Valley
Schools.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lubbock Texas.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3446 10079 3418 10094 3434 10123 3448 10117
TIME...MOT...LOC 0019Z 287DEG 3KT 3435 10108 

HAIL...1.00IN
WIND...70MPH
 
$$

WCI / DWK
644 
WWUS54 KLUB 160036
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
736 PM CDT Thu Jul 15 2021

TXC045-153-191-345-160045-
/O.CAN.KLUB.SV.W.0244.000000T0000Z-210716T0100Z/
Floyd TX-Motley TX-Hall TX-Briscoe TX-
736 PM CDT Thu Jul 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FLOYD...
NORTHWESTERN MOTLEY...SOUTHWESTERN HALL AND SOUTHEASTERN BRISCOE
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, heavy rain is 
still possible with this thunderstorm.

LAT...LON 3446 10079 3418 10094 3434 10123 3448 10117
TIME...MOT...LOC 0033Z 287DEG 3KT 3435 10106 

$$

WCI / DWK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:47 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 15, 6:47 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
647 PM CDT Thu Jul 15 2021

.AVIATION...
VFR conditions are expected to prevail through the forecast
period outside of thunderstorms. Scattered thunderstorms have
developed across the entire region this evening. Confidence
remains low on any direct thunderstorm impacts at the area
terminals but trends will be watched. This thunderstorm activity
will come to an end after midnight. Some low stratus will try to
advect north towards KLBB around daybreak however confidence on it
actually making it into the terminal is too low to include in the
TAF at this time. /WCI

&&

.PREV DISCUSSION... /issued 237 PM CDT Thu Jul 15 2021/

SHORT TERM...
Afternoon satellite imagery traces the cold front nicely from the
Great Lakes into eastern New Mexico. Increased POPs slightly,
especially along the northern half of our CWA due to better
consensus among short term guidance on the potential for general
thunderstorms developing to our north in the Texas Panhandle and the
higher terrain in eastern New Mexico. The synoptic front, currently
draped northeast to southwest across the central Texas Panhandle,
will gradually slide south through the remainder of the afternoon
and evening as surface pressure falls in eastern New Mexico and
outflow help to reinforce the gradient along the boundary. Hourly
changes in short term CAMS have moved a little farther south with
each subsequent run this afternoon.

The biggest concerns will be strong to marginally severe wind gusts
and heavy rainfall as the convection moves east out of New Mexico
later this afternoon into the evening hours. Coverage will begin to
wane after midnight over the Rolling Plains. Max CAPE values will be
from 1000-2000 J/KG with meager wind shear around 20-25kts this
afternoon and evening. PWATS are impressive though, around 1.25 to
1.5". Not expecting widespread rainfall, but where it does rain,
localized flooding could be an issue with slow moving storms between
15-20 MPH, and training along outflow boundaries. The window for the
most intense convection, occurring in the northern half of the South
Plains, will be from around sunset to midnight before the trough
axis shifts east into Oklahoma and North Texas. Overnight lows will
remain seasonally mild, mid-60s to low 70's, maybe a little cooler
than expected in spots receiving heavy rain.

LONG TERM...
There will be some synoptic-scale subsidence and drying across
the area Friday, although deep-layer moisture will remain
elevated. We may see some shower and t-storm activity slowly
migrate across the ern NM plains toward West Texas by Friday
evening, but nebulous forcing and weak steering flow should keep
the coverage isolated and it should wane before midnight,
although a weak shortwave moving across the srn High Plains will
maintain nocturnal convection to our north and it is possible some
additional shower activity could spill into the srn TX Panhandle
late Friday night.

The upper ridge centered over the 4-corners will strengthen and
build mainly northward this weekend with neutral lift to slight
subsidence located over our area. Temperatures Sat and Sun should
be seasonably mild, with highs in the upper 80s to middle 90s,
and lows mainly in the mid 60s to lower 70s, very typical for mid
July. Ample lower and mid-level moisture in a weakly-capped
environment should support some isolated to widely scattered
t-storm development each afternoon and evening, with the highest
PoPs residing across the northwest South Plains into the southern
Texas Panhandle. Another small perturbation moving south across
the area late Sunday will likely increase the coverage of showers
and t-storms into Sunday evening.

The best potential for rain still appears to be on Monday as a
sharper shortwave and cold front progress slowly south through the
forecast area. As much of the front's progression will be driven by
cold pool production from t-storm activity to our north, there is
still uncertainly in it's timing and strength, but at this time
these features seem pretty well-aligned to bring solid shower and
t-storm chances to the forecast area centered on the Monday
afternoon to Monday night time frame. Climatologically high PWAT
values, relatively weak mid-tropospheric flow and the focus of
the frontal zone argues for the potential for some heavy rainfall
across the area, which is highlighted in the HWO.

The upper trough and front are likely to continue on to our south
Tuesday, resulting in rain chances decreasing from north to
south. Although there is greater agreement in the medium range
guidance today that the trough may end up closing off somewhere in
the vicinity of west-central TX as the expanding upper ridge to
our north effectively blocks any connection with the jet stream.
The upper low may then trend to drift westward underneath the
ridge into NM Friday and then on into the Desert Southwest. This
may keep the rain chances going for us through Thursday or Friday
before heights begin to build back across the area late week and
into next weekend. It looks very likely that we will see below
normal temperatures Monday through Thursday with highs mainly in
the 80s, and possibly only some 70s in the north.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

58/99/99
Hazardous weather outlook, Jul 15, 8:12 AM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
812 AM CDT Thu Jul 15 2021

TXZ021>044-161315-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
812 AM CDT Thu Jul 15 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A few strong wind gusts from 50 to 60 mph are possible from isolated
to scattered thunderstorms expected across the area later today.
Slow-moving thunderstorms may also produce locally heavy rainfall
which may lead to minor flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to widely scattered thunderstorm chances will continue into
this weekend. By Monday, a cold front is forecast to move through
the region. A heavy rain event may be possible for parts of the
Caprock and Rolling Plains on Monday into Monday night.

Additional chances for thunderstorms will be possible into the
middle and end of next week as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 15, 5:57 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Lubbock TX
557 PM CDT Thu Jul 15 2021

TXZ024-152330-
Briscoe TX-
557 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BRISCOE COUNTY UNTIL 630
PM CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Silverton, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Silverton and Caprock Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3456 10094 3442 10095 3436 10115 3448 10134
      3473 10106
TIME...MOT...LOC 2256Z 223DEG 10KT 3443 10124

WCI / DWK
Local storm report, Jul 15, 6:08 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
608 PM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND GST     7 ESE SILVERTON         34.45N 101.19W
07/15/2021  M59 MPH          BRISCOE            TX   MESONET

            WEST TEXAS MESONET

&&

EVENT NUMBER LUB2100443

GKENDRICK
Special weather statement, Jul 15, 6:45 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Lubbock TX
645 PM CDT Thu Jul 15 2021

TXZ027-028-160015-
Bailey TX-Lamb TX-
645 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BAILEY AND WEST CENTRAL
LAMB COUNTIES UNTIL 715 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Needmore, or 13 miles southwest of Muleshoe, moving
east at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Needmore and Muleshoe Wildlife Refuge.

LAT...LON 3397 10300 3414 10300 3420 10261 3393 10260
TIME...MOT...LOC 2344Z 267DEG 12KT 3406 10284

WCI/GKendrick

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:57 PM CDTSpecial Weather StatementLUBBriscoe33 min
Jul 15, 6:14 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall, Motley46 min
Jul 15, 6:36 PM CDTAreal Flood AdvisoryLUBBriscoe, Hall, Motley70 min
Jul 15, 6:45 PM CDTSpecial Weather StatementLUBBailey30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.